Article Text

Download PDFPDF

Original article
Retrospective review of paediatric case reports of Stevens-Johnson syndrome and toxic epidermal necrolysis with lamotrigine from an international pharmacovigilance database
  1. Oluwaseun Egunsola1,
  2. Kristina Star2,3,
  3. Kristina Juhlin2,
  4. Sylvia H Kardaun4,
  5. Imti Choonara1,
  6. Helen M Sammons1,5
  1. 1 Division of Medical Sciences and Graduate Entry Medicine, School of Medicine, University of Nottingham, Derby, UK
  2. 2 Uppsala Monitoring Centre, WHO Collaborating Centre for International Drug Monitoring, Uppsala, Sweden
  3. 3 Department of Public Health and Caring Sciences, Uppsala University, Uppsala, Sweden
  4. 4 Department of Dermatology, Reference Center for Cutaneous Adverse Reactions, University Medical Center Groningen, University of Groningen, Groningen, The Netherlands
  5. 5 North Devon District Hospital, Raleigh Park, Barnstaple, UK
  1. Correspondence to Dr Oluwaseun Egunsola; seunegunsola{at}yahoo.com

Abstract

Objectives This study aims to characterise paediatric reports with lamotrigine (LTG) and Stevens-Johnson syndrome or toxic epidermal necrolysis (SJS/TEN), and to explore whether potential risk factors can be identified.

Design This is a retrospective review of suspected adverse drug reaction (ADR) reports. Reported time from LTG start to SJS/TEN onset, indication for use and dose was explored. To identify potential risk groups, report features (eg, ages, patient sex, co-reported drugs) for LTG and SJS/TEN were contrasted with two reference groups in the same database, using shrinkage logOR.

Setting Reports were retrieved from VigiBase, the WHO global database of individual case safety reports, in January 2015.

Patients Data for patients aged ≤17 years old were extracted.

Results There were 486 reports of SJS/TEN in LTG-treated paediatric patients. Ninety-seven per cent of the cases with complete information on time to onset of SJS/TEN occurred within 8 weeks of initiation of LTG therapy. The median time to onset was 15 days (IQR: 10–22 days). The proportion of SJS/TEN with LTG and valproic acid (VPA) co-reporting was significantly more than non-cutaneous ADRs (43% vs 19%, (logOR: 1.60 (99% CI: 1.33 to 1.84)).

Conclusions The results suggest that VPA co-medication with LTG therapy is a risk factor for SJS/TEN in the paediatric population. Although this relationship has been identified from individual case reports, this is the first supportive study from a large compilation of cases. SJS/TEN risk is highest in first 8 weeks of treatment with LTG in children and clinicians should be aware of this risk during this period.

  • pharmacology
  • dermatology
  • therapeutics

This is an Open Access article distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/

View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors OE, IC, HMS, KS and KJ conceptualized and designed the study, and drafted the initial manuscript. SHK reviewed and revised the subsequent versions of the manuscript and all authors approved the final manuscript as submitted.

  • Competing interests None declared.

  • Provenance and peer review Commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.